Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 116, NWS Norman, OK

April 29, 2002Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 29, 2002, 9:11 PM CDT for Clay County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2002, 9:11 PM CDT (02:11 UTC)
Expired
Apr 29, 2002, 10:00 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Clay County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 126 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4268 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4268 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 300211
SVROKC
TXC077-300300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
911 PM CDT MON APR 29 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLAY COUNTY IN NORTHERN TEXAS

* UNTIL 1000 PM CDT

* AT 911 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4
  MILES SOUTHWEST OF NEWPORT...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE NEWPORT AND VASHTI

HAIL UP TO THE SIZE OF BASEBALLS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3360 9798 3347 9816 3346 9798
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:35 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, Apr 29, 3:35 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT MON APR 29 2002

WARM FRONT IS SLOWLY LIFTING NORTH IN THE VICINITY OF THE RED
RIVER.  MESONET SHOWS 88/73 AT MARIETTA IN SOUTH CENTRAL OKLAHOMA.
TEMPS ARE IN THE 90S AT SHERMAN/DENISON AND DENTON IN NORTH TEXAS.
FRONT SHOULD LIVE NORTHWARD SLOWLY THIS EVENING WHICH WILL KEEP MIN
TEMPS HIGH IN THE SOUTH.  BUT IN THE VICINITY OF THE FRONT... THERE
WILL BE A CHANCE OF THUNDERSTORMS DEVELOPING THIS EVENING/TONIGHT.
SATEL SHOWS CU ALONG FRONT FROM NORTH OF SHREVEPORT TO LAKE
TEXOMA... ALTHOUGH THERE WILL BE SOME CAPPING ISSUES THIS
AFTERNOON.  SOME WARM ADVECTION SETS UP TONIGHT WHICH MAY HELP WITH
ELEVATED THUNDERSTORM DEVELOPMENT NORTH OF THE BOUNDARY TONIGHT...
BUT MOISTURE IS SHALLOW SO WIDESPREAD DEVELOPMENT IS NOT EXPECTED.

CHANCE OF PRECIP LINGERS INTO THE EARLY SECOND PERIOD BEFORE
SURFACE WINDS VEER AND PUSH MOISTURE TO THE EAST.  IT LOOKS TO BE A
GOOD DOWNSLOP DAY AND TEMPS SHOULD WARM QUITE A BIT.  THERE WILL BE
SOME MID AND HIGH LEVEL CLOUDS THROUGH SO MAXES MAY NOT GET AS OUT
OF CONTROL AS THEY WOULD WITHOUT THIS CLOUDINESS... BUT WILL STILL
BUMP MAXES UP FOR TOMORROW.  SURFACE BOUNDARY COMES BACK THROUGH
TOMORROW NIGHT AND WEDNESDAY AND WILL KEEP POPS NORTH NEAR THIS
BOUNDARY.  WITH SURFACE RIDGE OVERHEAD ON THURSDAY... MAXES ON
THURSDAY HAVE BEEN LOWERED.

EXTENDED FORECAST STILL LOOKS GOOD AND NO CHANGES HAVE BEEN MADE
BEYOND THURSDAY.

...SPEG.
OKC   64  85  64  80 /  30  20  20   0
HBR   63  88  63  82 /  20  20  10   0
SPS   69  91  68  88 /  40  20   0   0
GAG   56  85  56  72 /  10   0  20  30
PNC   61  83  59  74 /  20  30  30  30
DUA   65  86  69  85 /  50  30   0   0

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 10:47 PM CDTSevere Thunderstorm WarningOUNArcher, Clay43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.